Colorado, 2021

High Wind in Colorado, October 9, 2021

October 9, 2021 · NWS PUB · 10 events in 3 counties and zones

Strong to very strong winds occurred across parts of southern Colorado on this day. The strongest winds were noted over the southeast mountains where 80 to just over 100 mph winds were observed.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to very strong winds occurred across parts of southern Colorado on this day. The strongest winds were noted over the southeast mountains where 80 to just over 100 mph winds were observed. These high winds were also felt over adjacent lower levels, reaching parts of the southern I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 9, 3:16 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 9, 3:16 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
416 AM MDT Sat Oct 9 2021

.SHORT TERM...(Today and tonight)
Issued at 412 AM MDT Sat Oct 9 2021

Main concern today will be strong winds and low RH values leading to
Red Flag conditions across parts of the region.

Currently...

It was windy over the high country at 3 AM this morning. gust of 40
to 50 mph were occurring over the mtns, especially across the San
Juans. Stronger winds were likely occurring over the southern
Sangres. Winds, for the most part, over the plains were weak except
for areas down near Walsenburg.

Temps at this hour were very mild due to the downslope, with 60s
most of the plains. San Luis Valley were in the mid 50s. Quite a few
showers were noted over the San Juans per Alamosa radar
observations, Central mtns were also seeing some showers.

Lots of high clouds were noted over the region, but the brunt of the
wave clouds that were pushing east over the plains.

Today...

Strong winds in the mtns, especially the southern Sangres, should
occur this morning, with the mtn peak winds beginning to decrease
around noontime. As these winds mtn winds decrease, winds will ramp
up across the plains, with the winds picking up around 9 AM across
the plains. By this afternoon anticipate winds gusting to 30 to 40
mph across a good part of the plains.

With RH values decreasing into the 12 to 16% range, Critical Fire
weather conditions will develop by noontime across most of the
plains. I have added Fremont county to the RED FLAG warning, with
the eastern part of Fremont county being impacted the greatest.

Max temps will reach into the 80s nearly all of the plains with
values reaching around 90F across the far eastern plains.

Winds should decrease over the plains towards 00 UTC.

As for precip, expect showers to continue this early morning over
the CONTDVD, before significantly decreasing a couple of hours after
this morning.

Tonight...

Cold front will gradually push south across the plains this evening
with the front reaching down into NM by late this evening. Precip
will start to ramp up along the CONTDVD after midnight and push east
with time, with the brunt of the (limited) activity generally south
of US50.

Min temps will fall into the 40s across the plains with 30s in the
larger valleys.

.LONG TERM...(Sunday through Friday)
Issued at 412 AM MDT Sat Oct 9 2021

Main Forecast Concerns/Challenges:

1) Snow showers with additional light accums. across mainly the
southern mountains on Sunday, with rain showers and cooler temps
across the plains.

2) Colder temperatures are expected Sunday night, with concerns
for a hard freeze increasing across the San Luis Valley. Low
chance for some isolated pockets of near freezing temps across the
plains Sunday night, however, higher chances for these temps
arrive the middle part of next week.

3) Potential for mountain snow, especially across the Continental
Divide early Tuesday into Wednesday. Some precip chances across
parts of the plains, though these chances are low at this time.

4) Strong, potentially damaging, winds on Tuesday along with
increased fire weather concerns.

Highly amplified pattern still in place at the start of the
period, with deep upper trough continuing to slowly push across
the region. This upper trough along with moist upslope flow
focused across far southern CO will help support continued precip
chances on Sunday over the southern mountains and mainly the far
southern Plains. Additional snow showers appear possible over the
higher elevations with rain across the lower elevations. Recent
model trends are suggesting that the more widespread development
may stay just to the south of the CWA, and think additional precip
amounts on Sunday will be low. Cooler air mass with clouds and
precip in place will keep temps down on Sunday, especially across
far southern CO. Further to the north, especially north of HWY 50,
some sun is possible and think slightly higher temps will be
possible. Clearing skies and light winds Sunday night will support
colder temps, and think there is a definite possibility for a
hard freeze across the San Luis Valley where at least mid 20s will
be possible. Across the plains, temps should stay well into the
mid/upper 30s, though could see a few spots approach freezing.
Confidence is low on this potential at this time.

Brief upper ridging will make way for a return to southwest flow
on Monday, ahead of a deep upper trough moving into the western
CONUS. Will see a return to dry weather with rebounding temps
during this time, but with this expected to quickly change as the
upper trough pushes east. While some uncertainty remains with this
system, this will be a system to continue to closely monitor as
several hazards will be possible Tuesday into Wednesday. By late
Monday night into early Tuesday, increasing southwest flow and
moisture ahead of this now close upper level system will support
increasing chances for snow showers across the higher terrain,
especially the Continental Divide. This system is expected to push
through the region during the Tuesday into Tuesday night time
frame, with mountain snow likely continuing. Would expect some
precip to spill into the mountains valleys on Tuesday, and while
there are some chances for showers across the plains, this
continues to look to be on the low side. Guidance favoring a
northerly track and drier air with this system, that would support
drier weather across the plains. This could still easily
shift/change with later runs, so have maintained pops across the
plains during this time.

This potent system with guidance showing strong low/mid level
flow will support strong, potentially damaging, winds on Tuesday.
Did make some adjustments to the winds on Tuesday and Tuesday
evening given this potential. Even though there is some
uncertainty with this system, most guidance is advertising deep
lee troughing and 50kt winds at 700b, that easily could translate
down to the surface in this setup. If this occurs, once again,
damaging winds would be possible. Temp and dewpoint trends on
Tuesday will likely be refined over the coming days, but concerns
for increased fire concerns continue at this time. Even if RH
values don't quiet reach 15 percent, think these very strong winds
will be concerning and will continue to monitor trends. Another
item which will be monitored is the possibility for blowing dust,
though confidence is low at this time.

This system will depart by mid week, with drier weather
returning, outside of some periodic showers across the Continental
Divide. Below normal temps are expected during this time, with
cold night time lows at or below freezing appearing possible
across much of southern CO.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 412 AM MDT Sat Oct 9 2021

VFR conditions are expected during the next 24 hours at all 3 taf
sites. The only exception will be for the possibility of some
blowing dust restricting visibility at times this afternoon as gust
west to southwest winds of 30 to 40 knts develop across the region.
The winds will likely start to pick up after 15Z this morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ222-226>237.

High Wind Warning until 4 PM MDT this afternoon for COZ072>075-
087.

&&

SHORT TERM...HODANISH
LONG TERM...RODRIGUEZ
AVIATION...HODANISH
Hazardous weather outlook, Oct 9, 3:30 AM MST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
430 AM MDT Sat Oct 9 2021

COZ058>089-093>099-101030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
430 AM MDT Sat Oct 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical Fire Weather conditions are expected to occur this
afternoon and early evening across all of the southeast Colorado
plains. Low humidity values and winds gusting to 30 to 45 mph will
allow for rapid spread of any fire that should develop.

Strong winds on the east slopes of the southern Sangre De Cristo
mountains are expected this morning. Winds gusting to 75 mph mainly
south of La Veta Pass to the New Mexico border are possible.

Light snow accumulations are possible across the mountains above
10000 feet mainly south of highway 50 this morning and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A hard freeze is possible across the San Luis Valley Monday
morning. Cold night time lows at or below freezing are possible
across southern Colorado by the middle part of next week.

A strong storm system is expected to affect the outlook area
Tuesday into Wednesday, bringing the potential for very strong
winds, along with heavy snow over the mountains and critical fire
weather conditions over the plains. There is significant
uncertainty regarding the evolution of this storm system, along
with the areal extent, intensity, and magnitude of associated
hazards.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet spotter criteria will be possible
across the southern Sangre De Cristo mountains.

34/RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 9, 4:44 AM MST to 4:47 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 9, 5:55 AM MST to 5:58 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
94 kt (108 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Tercio Ranch airfield.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
October 9, 5:57 AM MST to 6:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 9, 6:06 AM MST to 6:09 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 9, 6:09 AM MST to 6:12 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
87 kt (100 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 9, 7:50 AM MST to 7:53 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
October 9, 7:55 AM MST to 7:58 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 9, 8:29 AM MST to 8:32 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 9, 9:20 AM MST to 9:23 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 9, 9:30 AM MST to 9:33 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990803, 990801, 990809, 990808, 990802, 990810, 990804, 990806, 990805, 990807.